Tennessee, 2023

Tornado and Flash Flooding in Tennessee, August 12, 2023

August 12, 2023 · NWS OHX · 43 events in 19 counties and zones

A line of thunderstorms moved through Middle Tennessee during the early afternoon hours of August 12, 2023. Damaging straight-line winds were the main hazard with this line with numerous reports received of downed trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.6 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of thunderstorms moved through Middle Tennessee during the early afternoon hours of August 12, 2023. Damaging straight-line winds were the main hazard with this line with numerous reports received of downed trees and powerlines. One weak tornado also occurred in Franklin, causing minor tree damage. This activity was produced a lot of lightning with notably caused a large apartment fire in Mount Juliet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 12, 5:56 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 5:56 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
656 AM CDT Sat Aug 12 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 255 AM CDT Sat Aug 12 2023

Muggy conditions were in place across Middle TN this morning. It
was quiet with mainly clear skies and patchy fog. We are looking
upstream to northern Missouri, and back to Oklahoma and Arkansas
where thunderstorms have been developing. We are expecting these
thunderstorms to move toward the Mid State as we go through the
morning hours. Short range models are varying considerably with
how well these storms hold together this morning. Given the
uncertainty, we will look to the HREF as a guide to hourly
trends. We think a few cells or small clusters will start to reach
our northwest areas shortly after daybreak. Scattered showers and
storms will then gradually spread southeastward through the
morning and into the afternoon. Since the storms will be coming
into a very muggy air mass, there will be time for heating and
destabilization. Coverage and intensity will increase as the
activity reaches areas along and east of I-65 late this morning
into the afternoon.

SPC has drawn a slight risk bubble over much of Middle TN today.
By early afternoon, cape values will exceed 3000 J/kg for much of
the area with steep low and mid level lapse rates. Precipitable
water will approach 2 inches. This will set the stage for some
very wet and windy storms. Not everybody will be impacted, but
those who do see approaching storms will want to secure things and
move indoors until the storms pass.

Outside storms, the day will be hot and humid. Heat index values
will creep just over 100 for much of the area. Most of the
thunderstorms will move off to our east by late today, so evening
plans should be in good shape other than the continued muggy air.

Additional scattered thunderstorms are expected late tonight through
Sunday as some weak impulses move overhead and weak surface
boundaries interact with the moist and unstable air. There is
nothing on the models to give confidence about specific timing or
organization of storms through Sunday, so rain chances will be
mostly in the 30 to 40 percent range. Once again, it will be hot
and humid, but nothing unusual for this time of year.

&&

.LONG TERM...
(Sunday Night through next Saturday)
Issued at 255 AM CDT Sat Aug 12 2023

Only isolated showers or storms are expected Sunday night through
midday Monday. An approaching cold front will bring increasing
storm chances Monday afternoon and evening, some possibly severe.
Before the front arrives, Monday will be hotter and still humid.
Compressional warming ahead of the front could push temps into the
mid or even upper 90s for some.

Relief will come Tuesday and Wednesday with cooler and drier air.
A mid level trough will cross the area as dry surface high
pressure comes down from the northwest. Lows will drop to the
upper 50s and low 60s with highs in the upper 70s and lower 80s.

Summer sizzle will only be taking a brief break. As heights
quickly rebound, temps will climb again late week. Some models
show the center of the big ridge from the central states shifting
to the Mid MS and TN valley for next weekend. That would mean a
very hot and mostly rain-free pattern with highs climbing well
into the 90s.

&&

.AVIATION...
(12Z TAFS)
Issued at 656 AM CDT Sat Aug 12 2023

Per continued overall short term model blending solution timing,
continued mention best two hour tempo group for shwrs/tstms impacts
at terminal sites before 13/07Z. Within these tempo groups, NWLY
gusts up to 25kts possible and up to 35-40 kts higher elevations.
High end MVFR/low VFR ceilings. Mentioned vcnty shwrs terminals
before two hour best convective window per approaching convection.
Another distinct round of convection possible after 13/07Z, but
mentioned VCTS CKV/BNA per best tstm development possible/VCSH elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      92  74  91  76 /  50  30  40  20
Clarksville    91  74  89  75 /  50  50  30  30
Crossville     85  69  85  70 /  60  30  30  20
Columbia       92  73  91  75 /  50  30  30  10
Cookeville     87  71  87  72 /  60  40  40  30
Jamestown      86  69  85  70 /  60  40  30  30
Lawrenceburg   92  72  91  74 /  60  30  40  10
Murfreesboro   93  72  92  75 /  50  30  40  20
Waverly        89  72  90  74 /  40  50  50  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....JB Wright

In the hours before

Special weather statement, Aug 12, 8:19 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
919 AM CDT Sat Aug 12 2023

TNZ005-023-121500-
Stewart TN-Houston TN-
919 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of Stewart and
northeastern Houston Counties through 1000 AM CDT...

At 918 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Paris Landing State Park, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Land Between
The Lakes, Houston County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Kentucky Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3637 8759
      3622 8768 3633 8797 3645 8806 3656 8803
      3668 8807
TIME...MOT...LOC 1418Z 289DEG 26KT 3652 8816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 12, 9:00 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
1000 AM CDT Sat Aug 12 2023

TNZ005-006-023-025-121530-
Stewart TN-Dickson TN-Montgomery TN-Houston TN-
1000 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of northwestern Dickson,
Montgomery, Stewart and Houston Counties through 1030 AM CDT...

At 959 AM CDT, Doppler radar was tracking a large cluster of strong
thunderstorms along a line extending from Woodlawn to Dover to Erin.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Dover, Erin, Tennessee Ridge, Big Rock, Vanleer,
Cumberland City, Slayden, Palmyra, Woodlawn, Land Between The Lakes,
Indian Mound and Cunningham.

This includes Interstate 24 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8785 3663 8785 3664 8712 3656 8714
      3655 8712 3646 8712 3644 8715 3642 8715
      3643 8717 3641 8718 3641 8721 3635 8728
      3631 8730 3614 8749 3620 8759 3620 8763
      3635 8798 3645 8806 3656 8803 3668 8807
TIME...MOT...LOC 1459Z 260DEG 29KT 3650 8753 3647 8794 3627 8756

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Aug 12, 9:33 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
1033 AM CDT Sat Aug 12 2023

TNZ005-006-023>025-057-121630-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-
1033 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of western Dickson,
Montgomery, Stewart, Houston, Humphreys and northwestern Hickman
Counties through 1130 AM CDT...

At 1033 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Dover to New Johnsonville. Movement
was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Dickson, Waverly, Camden, Dover, Erin, New Johnsonville,
McEwen, Tennessee Ridge, Hurricane Mills, Big Rock, Charlotte,
Vanleer, Cumberland City, Slayden, Palmyra, Woodlawn, Pinewood, Land
Between The Lakes and Houston County Airport.

This includes the following highways...
 Interstate 40 between mile markers 153 and 170.
 Interstate 24 between mile markers 5 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3653 8803 3664 8805 3659 8714 3640 8722
      3635 8728 3590 8741 3589 8793 3594 8793
      3595 8801 3597 8802 3603 8800 3612 8792
      3617 8792 3622 8795 3631 8796 3645 8806
TIME...MOT...LOC 1533Z 262DEG 39KT 3647 8781 3596 8806

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Aug 12, 9:58 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
1058 AM CDT Sat Aug 12 2023

TNZ007-008-026-027-121630-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
1058 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northern Davidson,
southwestern Sumner, northeastern Cheatham and southern Robertson
Counties through 1130 AM CDT...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm
over Coopertown, or 9 miles southwest of Springfield, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Ashland City, Madison, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Lakewood,
Ridgetop, Hermitage, Old Hickory, Joelton, Pleasant View, Whites
Creek, Cottontown and Beaman Park.

This includes the following highways...
 Interstate 40 near mile marker 219.
 Interstate 65 between mile markers 86 and 111.
 Interstate 24 between mile markers 22 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

&&

LAT...LON 3626 8712 3654 8703 3650 8652 3615 8662
TIME...MOT...LOC 1557Z 283DEG 35KT 3639 8699

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shamburger

The radar

The Nashville radar (KOHX), 44 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 6 funnel cloud, 5 lightning, 3 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cheatham

When
August 12, 9:58 AM CST
Where
Cheatham County, 0.82 mi SSE of Sycamore
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.309, -87.044

Severe thunderstorm winds downed trees across Highway 49 in Ashland City. Damages are a rough estimate.

Flash Flood, Stewart

When
August 12, 10:00 AM CST to 11:00 AM CST
Where
Stewart County, 6.5 mi SE of Ft Henry to 6.05 mi WSW of Dover
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.411, -87.940

Heavy rain in the Dover area caused Taylors Chapel Road and Upper Standing Rock Road to flood and become impassable. Damages are not known.

Flash Flood, Stewart

When
August 12, 10:00 AM CST to 11:00 AM CST
Where
Stewart County, 1.27 mi NW of Dover to 1.05 mi N of Dover
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.494, -87.845

Heavy rain in the Dover area flooded some secondary roadways, including Spring Street and Castle Lane, rendering them impassable. Damages are not known.

Lightning, Robertson

When
August 12, 10:10 AM CST
Where
Robertson County, 2 mi S of Greenbrier
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.401, -86.800

A tree was struck by lightning about two miles south of Greenbrier. This caused the tree to fall onto a transformer and cause power outages in the area. Damages are a rough estimate.

Thunderstorm Wind, Dickson

When
August 12, 10:12 AM CST
Where
Dickson County, 0.5 mi SSW of Dickson
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.073, -87.383

Severe thunderstorm winds snapped two trees along Myatt Street in downtown Dickson. Numerous other fallen trees were also reported in the city with some falling on top of homes. Damages are a rough estimate.

Lightning, Robertson

When
August 12, 10:12 AM CST
Where
Robertson County, 0.89 mi NW of Springfield
Property damage
$1,000
Reported by
Social Media
Coordinates
36.510, -86.890

Lightning struck and brought down a tree near Springfield. Damages are a rough estimate.

Thunderstorm Wind, Robertson

When
August 12, 10:15 AM CST
Where
Robertson County, 1.66 mi W of Ridgeton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.398, -86.800

Estimated 60 mph winds occurred with a severe thunderstorm south of Greenbrier.

Thunderstorm Wind, Robertson

When
August 12, 10:20 AM CST
Where
Robertson County, 2.24 mi W of Baggettsville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.476, -86.760

Severe thunderstorm winds downed several trees and powerlines across Highway 76 near Greenbrier. Damages are a rough estimate.

Thunderstorm Wind, Davidson

When
August 12, 10:20 AM CST
Where
Davidson County, 0.29 mi S of Whites Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.266, -86.830

Severe thunderstorm winds downed several trees in Whites Creek. Damages are a rough estimate.

Thunderstorm Wind, Dickson

When
August 12, 10:22 AM CST
Where
Dickson County, 1.83 mi WSW of White Bluff
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.107, -87.249

Severe thunderstorm winds downed trees along Highway 70 which blocked the roadway between Dickson and Charlotte. Damages are a rough estimate.

Thunderstorm Wind, Hickman

When
August 12, 10:22 AM CST
Where
Hickman County, 1.35 mi ESE of Wrigley
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.890, -87.329

Severe thunderstorm winds uprooted a large tree and downed powerlines on McFarlin Road near Bon Aqua. Damages are a rough estimate.

Thunderstorm Wind, Dickson

When
August 12, 10:25 AM CST
Where
Dickson County, 1.62 mi NE of Colesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.086, -87.329

Severe thunderstorm winds downed a tree along Hurt Lane in Dickson. Damages are a rough estimate.

Thunderstorm Wind, Cheatham

When
August 12, 10:25 AM CST
Where
Cheatham County, 1.06 mi E of Kingston Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.102, -87.101

Severe thunderstorm winds downed a tree in Kingston Springs. Damages are a rough estimate.

Funnel Cloud, Davidson

When
August 12, 10:28 AM CST
Where
Davidson County, 2.17 mi SW of Linton
Reported by
Social Media
Coordinates
36.010, -87.050

Multiple social media users reported a funnel cloud in the Pasqo area.

Thunderstorm Wind, Hickman

When
August 12, 10:30 AM CST
Where
Hickman County, 2.18 mi NNE of Primm Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.848, -87.253

Severe thunderstorm winds downed a tree in Primm Springs. Damages are a rough estimate.

Flash Flood, Montgomery

When
August 12, 10:30 AM CST to 11:30 AM CST
Where
Montgomery County, 3.1 mi ESE of St Bethlehem to 3.14 mi ESE of St Bethlehem
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.560, -87.250

Heavy rain in the Clarksville area caused flooding along Interstate 24 near exit 8, forcing the closure of one lane. Damages are not known.

Thunderstorm Wind, Williamson

When
August 12, 10:32 AM CST
Where
Williamson County, 0.89 mi NW of Lampley Store
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.910, -87.160

Severe thunderstorm winds resulted in fallen trees and scattered power outages in the Fairview area. Damages are a rough estimate.

Thunderstorm Wind, Williamson

When
August 12, 10:37 AM CST
Where
Williamson County, 1.73 mi SW of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.959, -87.138

Severe thunderstorm winds downed a tree along Highway 100 near Whippoorwill Hill which blocked both lanes of traffic. Damages are a rough estimate.

Lightning, Davidson

When
August 12, 10:37 AM CST
Where
Davidson County, 0.56 mi W of Madison
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.250, -86.780

Lightning struck a house in Inglewood, causing a fire. No injuries were known, and no information was provided on the extent of damages.

Thunderstorm Wind, Davidson

When
August 12, 10:42 AM CST
Where
Davidson County, 0.9 mi NW of Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
36.180, -86.791

Severe thunderstorm winds caused a tree to fall on top of a house in the 1600 Block of 5th Avenue in northwest Nashville. Damages are a rough estimate.

Thunderstorm Wind, Sumner

When
August 12, 10:44 AM CST
Where
Sumner County, 1.34 mi E of Hendersonville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.281, -86.596

An estimated 60 mph wind gust occurred with a severe thunderstorm in the Indian Lake area of Hendersonville.

Thunderstorm Wind, Davidson

When
August 12, 10:45 AM CST
Where
Davidson County, 2.32 mi ESE of Brentwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.017, -86.742

Severe thunderstorm winds downed a tree in the Williams Grove area of Brentwood. Damages are a rough estimate.

Thunderstorm Wind, Maury

When
August 12, 10:45 AM CST
Where
Maury County, 1.05 mi W of Hampshire
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.600, -87.319

Severe thunderstorm winds downed a very large tree along Dry Fork Road near Mount Pleasant. Damages are a rough estimate.

Thunderstorm Wind, Williamson

When
August 12, 10:47 AM CST
Where
Williamson County, 0.95 mi NE of Ewingville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.931, -86.861

Severe thunderstorm winds downed several trees near The Factory at Franklin along Liberty Pike. One of these fallen trees crushed a shed. Damages are a rough estimate.

Tornado, Williamson

When
August 12, 10:47 AM CST to 10:50 AM CST
Where
Williamson County, 1.37 mi NE of Ewingville to 0.55 mi WSW of Mudsink
Rating
EF0
Path length
1.85 mi
Path width
40 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.934, -86.853

A brief, weak EF0 tornado touched down 1.2 miles northeast of downtown Franklin and moved southeast before lifting near Highway 96 at Royal Oaks Boulevard. The main damage was numerous trees being blown down along the intermittent damage path with some falling onto homes. A few homes suffered minor roof and exterior damage near the beginning of the path between Sycamore Drive and Chestnut Lane, and some businesses had minor roof and exterior damage along Highway 96. Maximum winds with this tornado were estimated 75 mph. Damages are a rough estimate.

Funnel Cloud, Williamson

When
August 12, 10:47 AM CST
Where
Williamson County, 2.35 mi NW of Mallorys
Reported by
Trained Spotter
Coordinates
35.977, -86.825

A funnel cloud was reported about two miles north of downtown Franklin along Highway 31.

Lightning, Davidson

When
August 12, 11:00 AM CST
Where
Davidson County, 0.89 mi SW of Berryville
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.190, -86.640

Lightning struck a home in Hermitage, causing it to catch on fire. No injuries were reported, and the extent of damages was not known.

Lightning, Wilson

When
August 12, 11:02 AM CST
Where
Wilson County, 1.76 mi S of Mt Juliet
Injuries
0 direct, 1 indirect
Property damage
$1.0 million
Reported by
Social Media
Coordinates
36.175, -86.520

Lightning struck the 400 building at the Glass Creek Apartments in Mount Juliet. A fire began on the roof and quickly spread. The residents of all 24 units were safely evacuated, but one firefighter was critically injured when a part of the building collapsed. The 400 building was a total loss. Damages are a rough estimate.

Funnel Cloud, Wilson

When
August 12, 11:03 AM CST
Where
Wilson County, 0.89 mi SW of Suggs Creek
Reported by
Social Media
Coordinates
36.110, -86.510

Facebook video showed a funnel cloud near Rural Hill.

Thunderstorm Wind, Wilson

When
August 12, 11:04 AM CST to 11:06 AM CST
Where
Wilson County, 1.67 mi W of Vesta
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.069, -86.450

Severe thunderstorm winds downed trees and powerlines along Couchville Pike near Gladeville. One of these trees fell on top of a home. Damages are a rough estimate.

Thunderstorm Wind, Rutherford

When
August 12, 11:12 AM CST
Where
Rutherford County, 1.74 mi NE of Mona
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.000, -86.402

Severe thunderstorm winds downed two trees across Powells Chapel Road near Walterhill. Damages are a rough estimate.

Thunderstorm Wind, Marshall

When
August 12, 11:16 AM CST
Where
Marshall County, 0.42 mi E of Chapel Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.629, -86.692

Severe thunderstorm winds downed several trees in the Chapel Hill area. Damages are a rough estimate.

Thunderstorm Wind, Bedford

When
August 12, 11:27 AM CST
Where
Bedford County, 0.69 mi N of Wheel
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.490, -86.630

Severe thunderstorm winds caused roof damage to a barn in Wheel. Damages are a rough estimate.

Thunderstorm Wind, Cannon

When
August 12, 11:30 AM CST
Where
Cannon County, Readyville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
35.830, -86.180

Severe thunderstorm winds downed a tree onto a home which destroyed the back porch and carport. Damages are a rough estimate.

Funnel Cloud, Bedford

When
August 12, 11:31 AM CST
Where
Bedford County, 3.45 mi N of Deason
Reported by
Social Media
Coordinates
35.650, -86.430

Social media users reported a funnel cloud along the Rutherford and Bedford county line.

Thunderstorm Wind, Cannon

When
August 12, 11:32 AM CST
Where
Cannon County, 0.35 mi E of Auburntown
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
35.950, -86.094

Severe thunderstorm winds downed five mature trees in Auburntown with one falling onto a home, causing moderate damage. Damages are a rough estimate.

Funnel Cloud, Dekalb

When
August 12, 11:37 AM CST
Where
Dekalb County, 0.56 mi W of Liberty
Reported by
Social Media
Coordinates
36.000, -85.980

Social media users reported a funnel cloud near Liberty.

Thunderstorm Wind, Bedford

When
August 12, 11:45 AM CST
Where
Bedford County, 2.31 mi NNE of Gray
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.530, -86.402

Severe thunderstorm winds downed a tree across Horse Mountain Road near Shelbyville. Damages are a rough estimate.

Funnel Cloud, Bedford

When
August 12, 11:50 AM CST
Where
Bedford County, 1.32 mi ENE of Singleton
Reported by
Social Media
Coordinates
35.440, -86.360

Social media users reported a rapidly rotating funnel cloud southeast of Shelbyville.

Thunderstorm Wind, Warren

When
August 12, 11:50 AM CST
Where
Warren County, Centertown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.720, -85.920

Severe thunderstorm winds downed a large tree in Centertown, blocking a road. Damages are a rough estimate.

Thunderstorm Wind, Warren

When
August 12, 12:20 PM CST
Where
Warren County, 0.56 mi E of Irving College
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.580, -85.710

Severe thunderstorm winds downed a tree and destroyed a shed in Irving College. Damages are a rough estimate.

Thunderstorm Wind, White

When
August 12, 12:25 PM CST
Where
White County, 1.32 mi ENE of Bon Air
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.940, -85.360

Severe thunderstorm winds downed trees and powerlines across eastern and southeastern White County. Damages are a rough estimate.

Thunderstorm Wind, Fentress

When
August 12, 12:55 PM CST
Where
Fentress County, 0.69 mi N of Clarkrange
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.190, -85.020

Severe thunderstorm winds downed a tree across a road in Clarkrange. Damages are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108897, 1108900, 1108901, 1108857, 1108858, 1108911, 1108852, 1108853, 1108854, 1108859, 1108898, 1108860, 1108861, 1108906, 1108866, 1108902, 1108867, 1108862, 1108912, 1108855, 1108856, 1108863, 1108899, 1108864, 1108865, 1108904, 1108913, 1108910, 1108903, 1108872, 1108876, 1108879, 1108881, 1108891, 1108907, 1108890, 1108905, 1108893, 1108909, 1108914, and more.